Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 160, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2020, 11:59 PM CDT for Eau Claire County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 11:59 PM CDT (04:59 UTC)
- Expired
- Aug 25, 2020, 12:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Eau Claire County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
246
WUUS53 KMPX 250459
SVRMPX
WIC035-250545-
/O.NEW.KMPX.SV.W.0160.200825T0459Z-200825T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1159 PM CDT Mon Aug 24 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eau Claire County in west central Wisconsin...
* Until 1245 AM CDT.
* At 1159 PM CDT, severe thunderstorms were located along a line
extending from near Altoona to near Fairchild, moving east at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Fairchild around 1205 AM CDT.
Other locations impacted by these severe thunderstorms include
Foster, Brackett, Lake Eau Claire County Park, Ludington, Allen and
Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9142 4486 9144 4486 9092 4470 9092
4461 9093
TIME...MOT...LOC 0459Z 264DEG 23KT 4480 9135 4466 9100
HAIL...1.00IN
WIND...<50MPH
$$
Borghoff3 follow-up statements
680
WWUS53 KMPX 250513
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Tue Aug 25 2020
WIC035-250545-
/O.CON.KMPX.SV.W.0160.000000T0000Z-200825T0545Z/
Eau Claire WI-
1213 AM CDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN EAU CLAIRE COUNTY...
At 1213 AM CDT, severe thunderstorms were located along a line
extending from near Fall Creek to 6 miles north of Fairchild, moving
east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe storms will be near...
Fairchild around 1220 AM CDT.
Other locations impacted by these severe thunderstorms include Lake
Eau Claire County Park, Ludington, Brackett and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4472 9143 4486 9144 4486 9092 4470 9092
4461 9093 4461 9116
TIME...MOT...LOC 0513Z 291DEG 24KT 4480 9120 4470 9097
HAIL...1.00IN
WIND...<50MPH
$$
Borghoff035
WWUS53 KMPX 250534
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT Tue Aug 25 2020
WIC035-250545-
/O.CON.KMPX.SV.W.0160.000000T0000Z-200825T0545Z/
Eau Claire WI-
1234 AM CDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN EAU CLAIRE COUNTY...
At 1233 AM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Boyd to 10 miles southwest of
Greenwood, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe thunderstorms will remain over mainly rural areas of
eastern Eau Claire County, including the following locations... Lake
Eau Claire County Park and Ludington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 9124 4486 9125 4486 9092 4470 9092
4461 9093 4461 9116
TIME...MOT...LOC 0533Z 264DEG 23KT 4481 9102 4471 9079
HAIL...1.00IN
WIND...<50MPH
$$282
WWUS53 KMPX 250541
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 AM CDT Tue Aug 25 2020
WIC035-250551-
/O.EXP.KMPX.SV.W.0160.000000T0000Z-200825T0545Z/
Eau Claire WI-
1241 AM CDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EAU CLAIRE COUNTY WILL
EXPIRE AT 1245 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with these thunderstorms.
LAT...LON 4471 9124 4486 9125 4486 9092 4470 9092
4461 9093 4461 9116
TIME...MOT...LOC 0541Z 264DEG 23KT 4481 9096 4471 9073
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:07 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 24, 11:07 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1107 PM CDT Mon Aug 24 2020 .UPDATE... Issued at 1107 PM CDT Mon Aug 24 2020 Storms are starting to develop along I-94 south of Eau Claire and there are some signs of them building northwest toward Menomonie. Infrared satellite imagery shows a thin band of cooling cloud tops extending into the eastern metro which could be where additional storms will develop during the next couple hours. Moisture transport is finally beginning to increase with the formation of the LLJ. Atmospheric profiles still exhibit a favorable environment for storms with large hail all the way across central MN. Whether the LLJ can provide enough lift to get widespread convection is the big question. If near term trends are a reliable guide, there should be more numerous storms developing across west central WI and far eastern MN by 1 or 2 AM. && .UPDATE... Issued at 708 PM CDT Mon Aug 24 2020 Isolated showers and thunderstorms continue over parts of the area, especially Wisconsin. The status quo with non-severe convection will probably continue into the mid evening. The current atmosphere is largely capped with warm temperatures in the low levels which is preventing near surface parcels from taking off vigorously. 00Z MPX sounding does show a decent cap between 850-700 mb. Further, the outflow/surface front draped across southern MN most of the day has just about washed out. Therefore, there isn't much lift to help overcome the cap for the next few hours. This will change during the late evening, however, as the nocturnal LLJ develops and increases 850 mb frontogenesis along I-94 from St. Cloud to the southeast. Very strong instability with MUCAPE in excess of 4000 J/kg and mid level lapse rates around 8 C/km, with effective shear of 40 kts, will provide an environment for supercells with very large hail - at least initially. A secondary concern will be heavy rainfall. There hasn't been too much support from CAMs for extreme rainfall in training convection, but the LLJ will be nearly orthogonal to storm motion with would imply backbuilding storms. Pwats nearing 2 inches and 850 mb dew points in the +15 to +20C range will provide ample moisture. Only negative is the high end CAPE which will result in greater ice production, making for lower rain efficiencies. Will continue to monitor for the potential for a localized Flash Flood Watch, especially in and around the metro where flash flood guidance is always lower. With time, the LLJ will veer and convection will end from northwest to southeast late tonight. && .SHORT TERM...(This evening through Tuesday night) Issued at 305 PM CDT Mon Aug 24 2020 Isolated thunderstorms will continue to develop from central MN into west central WI this afternoon in response to warm air/moisture advection north of the main frontal boundary. MUCAPES are increasing in this area this afternoon, but there is still indication of some surface-based CIN. Lapse rates are relatively modest in this area as well, but as instability increases we could see some elevated storms producing large hail initially, and eventually the potential for damaging winds as well as storms become surface-based. This activity looks to become widespread/organized as it expands into western Wisconsin tonight and the increasing low level jet enhances moisture advection. Given the nearly stationary nature of the boundary coupled with the prolonged advection, training storms could lead to heavy rainfall issues. The other area of concern is to the south along the main frontal boundary stretching from west central MN to the Twin Cities and New Richmond WI. Given the amount of instability and shear, if storms can develop they would be supercellular in nature and pose a large hail, damaging wind, and tornado threat. We don't look to be rid of the boundary on Tuesday, so hot and humid conditions will again be found in southern Minnesota. Heat indices currently aren't forecast to reach Heat Advisory levels, but it will be uncomfortable. Forcing along the boundary looks to shift into northern Minnesota and H7 temperatures increase to the +12C to +14C range across the southern two-thirds of the area, so any showers and thunderstorms should stay confined to the far northern fringes of the forecast area (from central MN into northern WI). .LONG TERM...(Wednesday through Monday) Issued at 305 PM CDT Mon Aug 24 2020 Few changes were made in the long term portion of the forecast, which features prevalent zonal flow. A surface trough will have little ability to make much progress as the remnants of Tropical Storm Laura pivot across the southern MS River Valley region. So that will make for the continuance of hot and humid conditions into Thursday, with temperatures averaging around 10-15 degrees above late August climatological normals. We could see some nocturnal convection developing as early as Wednesday night into Thursday morning, but organized/widespread activity becomes more probable Thursday night and Friday attendant with a cold frontal passage and mid-level shortwave energy. Behind this system we look to get a push of cooler air, with near-normal temperatures (highs in the 75-80 degree range) returning for the weekend. Also have decent confidence in showers and thunderstorms on Sunday afternoon and evening through Monday, with both GFS and ECMWF models sending a front across the area in conjunction with shortwave energy in the base of a low over northern Saskatchewan/Manitoba. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1107 PM CDT Mon Aug 24 2020 A few storms are developing near EAU and additional storms will build farther west toward RNH and MSP by 06-07Z. Maintained a TEMPO TSRA for MSP and east overnight, with lingering storms near EAU until possibly the predawn hours. KMSP...Storms could zipper westward toward MSP during the next few hours. Not expecting prolonged activity anymore, so just went with a TEMPO overnight. /OUTLOOK FOR KMSP/ WED...VFR. Wind SW 10-15 kts. THU...VFR. Wind E 5-10 kts. FRI...VFR. Chc -TSRA/MVFR. Wind NNW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...Borghoff SHORT TERM...LS LONG TERM...LS AVIATION...Borghoff
Hazardous weather outlook, Aug 24, 7:30 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 730 PM CDT Mon Aug 24 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 260030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 730 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to become widespread tonight, mainly along the I-94 corridor from St. Cloud and southeast. Severe weather is possible with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall with a risk for flash flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Conditions will remain hot and humid over southern Minnesota on Tuesday. Afternoon heat indices will be in the mid to upper 90s. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this evening and overnight. Borghoff
In the hours before
Special weather statement, Aug 24, 10:55 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Aug 24 2020
WIZ028-250445-
Eau Claire-
1055 PM CDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...
At 1054 PM CDT, a strong thunderstorm was located near Fall Creek, or
12 miles south of Eau Claire, moving southeast at 25 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Augusta, Fairchild, Foster, Brackett and Allen.
LAT...LON 4460 9144 4465 9151 4479 9140 4462 9092
4460 9092
TIME...MOT...LOC 0354Z 304DEG 22KT 4468 9135
BorghoffLocal storm report, Aug 24, 11:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 6 S FALL CREEK 44.67N 91.26W
08/24/2020 M1.00 INCH EAU CLAIRE WI PUBLIC
PICTURE VIA FACEBOOK.
&&
TDHLocal storm report, Aug 24, 11:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 PM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL 2 SSE EAU CLAIRE 44.79N 91.49W
08/24/2020 M1.00 INCH EAU CLAIRE WI PUBLIC
PICTURE ON TWITTER.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:55 PM CDT | Special Weather Statement | MPX | Eau Claire | 50 min |
| Aug 24, 11:11 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 49 min |
| Aug 25, 12:26 AM CDT | Special Weather Statement | MPX | Dunn | 49 min |
| Aug 25, 12:32 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 58 min |
| Aug 25, 1:05 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 40 min |
| Aug 25, 3:07 AM CDT | Heat Advisory | MPX | Pepin, Pierce | 16 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.